Skip to content

Drug interactions

Lithium + Metoclopramide intranasal

Severity: Major

Lithium and Metoclopramide intranasal: major interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Metoclopramide can cause neurotoxicity and extrapyramidal effects, and reports suggest lithium may increase this risk. Both drugs can cause tremor, rigidity and confusion, making the problem hard to separate from lithium toxicity.

What this interaction means in plain words

Lithium and Metoclopramide intranasal can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.

Evidence level: Low

Why it happens

Probable pharmacodynamic synergy on central dopaminergic blockade; the exact mechanism is not firmly established.

What to do

Prefer a different antiemetic or prokinetic when possible. If used together, monitor for extrapyramidal symptoms, neurological changes and lithium toxicity, and check serum lithium if symptoms appear.

What to ask your pharmacist

  • Does the benefit of taking both outweigh the risk in my case?
  • Do I need any blood test, ECG or other check while on both?
  • What early warning signs should I watch for, and what should I do if they appear?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Lithium and Metoclopramide intranasal, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Lithium with Metoclopramide intranasal?

MediHelp rates the interaction as major. Lithium and Metoclopramide intranasal can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Metoclopramide can cause neurotoxicity and extrapyramidal effects, and reports suggest lithium may increase this risk. Both drugs can cause tremor, rigidity and confusion, making the problem hard to separate from lithium toxicity.

How serious is the interaction between Lithium and Metoclopramide intranasal?

MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Prefer a different antiemetic or prokinetic when possible. If used together, monitor for extrapyramidal symptoms, neurological changes and lithium toxicity, and check serum lithium if symptoms appear.

What other medicines interact with Lithium?

MediHelp also lists interactions of Lithium with, for example, Thioridazine, Vandetanib, Aceclofenac. The full list is on the Lithium page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in